MAUDE Adverse Event Report: SYNTHES TUTTLINGEN ROD HOLDING FORCEPS FOR 6.0MM RODS

SYNTHES TUTTLINGEN ROD HOLDING FORCEPS FOR 6.0MM RODS
Catalog Number 388.44
Medical Device Problem Codes Break (1069); Detachment Of Device Component (1104)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/20/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is an instrument and is not implanted/explanted.Device manufacture date reported only as week 28, 2000.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.The correct lot # is a7ja28.Manufacturing date: week 28 2000.A dhr review can not be performed as the dhr is no longer available due to the age of the device (over 16 years old).The exact manufacturing date is unknown.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It is reported during an initial scoliosis correction procedure on (b)(6) 2017, one screw on the rod holding forceps was broken into two (2) pieces.The head of the broken screw fell onto the floor and was easily retrieved.The shaft of the broken screw remains in the rod holding forceps.In addition, a second screw on the device became loose during rod rotation, causing the spring of the rod holding forceps to come apart.Procedure was completed successfully utilizing another rod holding forceps with no delay and no harm to patient.This report is for one (1) rod holding forceps.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(6).A product investigation was completed: during the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.A visual inspection, functional test, and drawing review were performed as part of this investigation.A device history record (dhr) review was unable to be completed due to the product¿s age.This complaint is confirmed.Per the technique guide, the rod holding forceps are used to place the rod into polyaxial screws.The ratchet-locking mechanism ensures a consistent and stable grip on the 6.0 mm rod.Quick release permits one-handed application for easy maneuvering and rod placement.A visual inspection under 5x magnification, and drawing review were performed as part of this investigation.A dhr review was unable to be completed due to the product¿s age.No product design issues or discrepancies were observed.The rod holding forceps were returned with the leaf spring detached from the handles of the instrument.One screw broke at the head, with the shaft remaining in the device and the head missing, and the other screw became loose and was returned with the device.There was noticeable use around the mouth of the forceps, and there is slight rust on the handle-spring leaf interfaces.The overall condition of the device is worn, which would be expected with the product¿s seventeen-year lifetime.Replication of the complaint condition is not applicable as the device was returned in damaged condition.The relevant drawings were reviewed.No drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.The complaint conditioned is confirmed, as the head of one screw was not returned and the other screw was detached from the device.The returned device is multiple use and needed during various procedures; therefore, the complaint condition was most likely caused by numerous reprocessing cycles in combination with very intense use over the product¿s lifetime.However, based upon the given information, a definitive root cause is indeterminable.It is not likely that the design of the instrument contributed to this complaint.No new, unique or different patient harms were identified as a result of this evaluation.During the investigation, no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis if information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
ROD HOLDING FORCEPS FOR 6.0MM RODS
Common Device Name
FORCEPS
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6494186
Report Number9680938-2017-10065
Device Sequence Number16508480
Product Code HTD
UDI-Device Identifier10705034772950
UDI-Public(01)10705034772950(10)A7JA28
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number388.44
Device Lot NumberA7JA28
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/20/2017
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date04/14/2017
Supplement Report FDA Received Date05/02/2017
05/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age15 YR
Patient Weight61